NCI Cancer Bulletin: A Trusted Source for Cancer Research NewsNCI Cancer Bulletin: A Trusted Source for Cancer Research News
January 22, 2008 • Volume 5 / Number 2 E-Mail This Document  |  Download PDF  |  Bulletin Archive/Search  |  Subscribe

Page Options

  • Print This Page
  • Print This Document
  • View Entire Document
  • Email This Document
  • View/Print PDF

The information and links on this page are no longer being updated and are provided for reference purposes only.

FDA Update

FDA Issues Pain Warning for Bisphosphonates

On January 7, the U.S. Food and Drug Administration (FDA) issued an alert to health care providers and patients regarding bisphosphonate drugs, which prevent and treat bone-density problems in patients who have cancer-related hypercalcemia, Paget disease, multiple myeloma, or bone metastases from solid tumors, as well as osteoporosis.

The agency warns that this class of drugs - which includes Fosamax, Didronel, Boniva, Aredia, Actonel, Skelid, Reclast, and Zometa - can cause severe musculoskeletal pain beginning days, months, or years after starting use. Patients have characterized the pain as extreme and disabling, to the point that they could no longer continue normal activities, such as walking.

When patients first begin using bisphosphonates, particularly if the drugs are given intravenously, they may develop fever, chills, or bone, muscle, and joint pain, but these symptoms tend to resolve within a few days. In some cases, however, the pain is severe and does not resolve unless the drug is stopped.

Though the risk factors for severe musculoskeletal pain associated with bisphosphonate use are still unknown, FDA has issued this warning so that health care providers are aware of the relationship and can address patients' needs more quickly. "Prescribers should consider discontinuing the bisphosphonate if severe pain symptoms occur," the statement says. "Alternative causes of the musculoskeletal pain should be considered if symptoms do not lessen or resolve following withdrawal of the bisphosphonate."

The agency will continue to evaluate reports of the trend in the coming year and post updates on its Web site as they become available.